Ischemic hepatitis (shock liver)
Ischemic hepatitis, also called shock liver or hypoxic hepatitis, is diffuse hepatocellular injury caused by acute hepatic hypoperfusion or hypoxemia, most often triggered by cardiogenic, septic, or hypovolemic shock. It presents as a rapid, massive rise in aminotransferases, often above 1000 U/L, with a marked LDH surge. Diagnosis is clinical, and first-line treatment is prompt restoration of perfusion by correcting the underlying shock state.
- Topic reviewThe full article, organized the way the exam asks it.
- ABIM-format MCQsVignettes with an explanation for every wrong answer.
- Key factsThe numbers and thresholds worth memorizing, up front.
- AI tutorMedBrain answers the question you're stuck on.
What this article covers
- Overview
Ischemic hepatitis, also called shock liver, hypoxic hepatitis, or hypoxic liver injury, is diffuse hepatocellular injury caused by an acute drop in hepatic blood flow or oxygen delivery.
- Epidemiology
Ischemic hepatitis occurs almost exclusively in hospitalized, critically ill patients during or after an episode of shock, typically in an intensive care setting.
- Risk factors
Any shock state: cardiogenic, septic, hypovolemic, or obstructive shock all reduce hepatic blood flow enough to cause the injury.
- Pathophysiology
The liver receives a dual blood supply, about 80% from the portal vein and 20% from the hepatic artery, an arrangement that normally protects the organ but is overwhelmed when systemic hypoperfusion…
- Clinical features
The presentation is dominated by the inciting shock episode rather than by liver-specific symptoms: hypotension, tachycardia, altered mentation, oliguria, or respiratory distress, depending on etiology.
- Differential diagnosis
Acetaminophen toxicity: also drives aminotransferases above 1000 U/L, but the history centers on a large ingestion or supratherapeutic dosing rather than a hemodynamic event, and a detectable serum acetaminophen level points to it.
- Diagnosis
What establishes the diagnosis: ischemic hepatitis is a clinical diagnosis made by a documented hypotensive or hypoxic event followed by a rapid, massive rise in AST and ALT (25 to 250 times normal…
- Management
First, restore hepatic perfusion and oxygenation: correcting the underlying shock, not a liver-specific drug, is the single intervention that reverses the injury.
- Complications
Acute liver failure: a minority of patients progress to encephalopathy with an INR of 1.5 or higher developing in less than 26 weeks, the complication behind the sharp jump in mortality.
- Prognosis
Absent continued ischemic insult, liver chemistries typically normalize within 7 to 10 days, tracking resolution of the underlying shock.
- Prevention
Prevention is hemodynamic; there is no drug prophylaxis.
Read the whole article
Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.
Related articles
- Acute liver failure
Acute liver failure is the abrupt onset of hepatic synthetic dysfunction, defined by coagulopathy with an INR of 1.5 or higher plus any grade of hepatic encephalopathy, occurring within 26 weeks of illness onset in a patient without preexisting liver disease. Acetaminophen overdose is the leading cause in the United States, and management centers on N-acetylcysteine when acetaminophen is implicated, intensive supportive care, and early referral to a liver transplant center.
- Cardiogenic shock
Cardiogenic shock is primary cardiac pump failure that produces sustained hypotension and end-organ hypoperfusion despite adequate filling, most often from a large acute myocardial infarction. Survival depends on emergently reversing the cause, usually by revascularization, while supporting perfusion with vasopressors, inotropes, and, when refractory, mechanical circulatory support.
- Septic shock
Septic shock is the subset of sepsis with hypotension requiring vasopressors to maintain a mean arterial pressure above 65 mm Hg plus a serum lactate above 2 mmol/L despite adequate fluid resuscitation, carrying in-hospital mortality of 40% or higher. Management is a timed sequence: 30 mL/kg crystalloid bolus, blood cultures and broad-spectrum antibiotics within 1 hour, norepinephrine titrated to MAP >=65, and escalation to a second vasopressor and stress-dose hydrocortisone when hypotension persists.
- Hepatorenal syndrome
Hepatorenal syndrome is functional renal failure in a patient with cirrhosis and ascites, driven by splanchnic vasodilation and compensatory renal vasoconstriction, and it is diagnosed only after excluding shock, nephrotoxins, and structural kidney disease and after creatinine fails to improve with diuretic withdrawal and an albumin challenge. Treatment is a splanchnic vasoconstrictor (terlipressin first-line) with intravenous albumin as a bridge to liver transplantation, the only curative therapy.
- Evaluation of abnormal liver function tests (LFTs)
Abnormal liver chemistries are evaluated by first classifying the pattern as hepatocellular (AST/ALT predominant), cholestatic (ALP/bilirubin predominant), or isolated hyperbilirubinemia, then pursuing an ordered, pattern-specific workup for viral, autoimmune, metabolic, toxic, infiltrative, and obstructive causes.
- Budd-Chiari syndrome
Budd-Chiari syndrome is obstruction of hepatic venous outflow, usually hepatic vein thrombosis, causing hepatomegaly, ascites, and right-upper-quadrant pain. Diagnosis is by Doppler ultrasound; first-line treatment is anticoagulation, escalating to angioplasty, stenting, or TIPS for progressive disease.
- Drug-induced liver injury (DILI)
Drug-induced liver injury (DILI) is liver damage from a prescription, over-the-counter, or herbal agent, ranging from asymptomatic transaminase elevation to acute liver failure. Diagnosis rests on excluding other causes and a temporal drug link; management is prompt discontinuation of the offending agent, with N-acetylcysteine for acetaminophen toxicity.